Illinois, 2010

Heat in Illinois, July 14 to 17, 2010

July 14 to 17, 2010 · NWS PAH · 19 events in 19 counties and zones

A large upper level high over the south central states expanded over the Lower Ohio Valley on the 14th. This feature gradually retreated westward to the Southwest by the 18th.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A large upper level high over the south central states expanded over the Lower Ohio Valley on the 14th. This feature gradually retreated westward to the Southwest by the 18th. During much of this time period, surface high pressure over the central and southern Appalachian Mountains produced a south to southwest flow of hot and humid air. Heat indices reached 105 to 109 degrees across most of southern Illinois on the 14th and 15th, and only over a few locations on the 16th and 17th. Actual high temperatures were mostly in the middle 90's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 14, 2:08 AM CST, 8 hours 52 minutes earlier.

Area forecast discussion, Jul 14, 2:08 AM CST, 8 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
308 AM CDT WED JUL 14 2010

.DISCUSSION...
WE WILL MAKE ADJUSTMENTS TO THE HEAT ADVISORY FOR TODAY. NOT WHOLE
SALE...BUT WILL TRIM OFF OUR EASTERN MOST COUNTIES...AS OUR HOURLY
COMPUTED HEAT INDEX VALUES ARE GENERALLY 98-100F. IN FACT WE ARE
MARGINAL IN CENTRAL SECTIONS...GENERALLY 99-102F. SE MISSOURI LOOKS
LIKE A GOOD BET TODAY. NEARLY ALL AREAS WILL BE CLOSE THURSDAY...SO
THE AREA WIDE ADVISORY LOOKS GOOD ENOUGH ALBEIT MARGINAL FOR
TOMORROW. A SPECIAL WEATHER STATEMENT WILL COVER OUR EASTERN COUNTIES
TODAY.

SOME OF THE HIGHER RESOLUTION MODEL DATA HINTS AT ISOLATED TSRA
POSSIBILITY OVER SE MISSOURI THIS AFTERNOON AND EVENING. BUT
NUMERICAL POPS ARE VERY LOW SO WILL NOT MENTION ANYTHING AT THIS
TIME. WILL CARRY INCREASING POPS FROM NW TO SE THURSDAY INTO
THURSDAY NIGHT IN ASSOCIATION WITH WEAK FRONTAL BOUNDARY AND
INCREASED MID LEVEL SUPPORT ON THE FRINGE OF THE WESTWARD
RETROGRADING UPPER RIDGE. WILL MAINTAIN POPS FRIDAY INTO
SATURDAY...SIMILAR TO WHAT WE HAVE ALREADY...DUE TO THE PRESENCE
OF THE ILL-DEFINED BOUNDARY...AND A SLOW SE SHIFT OF MOISTURE AND
INSTABILITY AXIS. FEW IF ANY CHANGES MADE TO THE LONG TERM. USED A
BLEND OF GFS/NAM MOS FOR TEMPS AND DEW POINTS IN THE SHORT TERM.

&&

.AVIATION...
WILL MONITOR FOR THE CHANCE OF MVFR VSBYS EARLY THIS MORNING AT
THE TAF SITES. OTHERWISE VFR CONDITIONS TODAY AND TONIGHT. SOUTH
WINDS LESS THAN 10 KTS TODAY WILL GO LIGHT AND VARIABLE TONIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THURSDAY FOR
     BALLARD-CALLOWAY-CARLISLE-CRITTENDEN-FULTON-GRAVES-
     HENDERSON-HICKMAN-LIVINGSTON-LYON-MARSHALL-MCCRACKEN-UNION
     KY-WEBSTER.

     HEAT ADVISORY FROM 1 PM TO 8 PM CDT THURSDAY FOR CALDWELL-
     CHRISTIAN-DAVIESS-HOPKINS-MCLEAN-MUHLENBERG-TODD-TRIGG.

MO...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THURSDAY FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THURSDAY FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...HEAT ADVISORY FROM 1 PM THIS AFTERNOON TO 8 PM CDT THURSDAY FOR
     GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK.

     HEAT ADVISORY FROM 1 PM TO 8 PM CDT THURSDAY FOR SPENCER.

&&
Hazardous weather outlook, Jul 14, 2:39 AM CST, 8 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
339 AM CDT WED JUL 14 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
339 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT TODAY FOR MOST OF THE AREA. REFER TO
THE ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A HEAT ADVISORY IS IN EFFECT FOR THE AREA THURSDAY. REFER TO THE
ADVISORY FOR DETAILS.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THE PERIOD...WITH THE
BEST CHANCE EXPECTED THURSDAY NIGHT THROUGH FRIDAY NIGHT. ISOLATED
STRONG STORMS WILL BE POSSIBLE FRIDAY.

MINOR TO MODERATE RIVER FLOODING WILL CONTINUE ON PORTIONS OF THE
MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 heat. Local standard time, as filed.

Heat, Alexander

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Heat, Edwards

When
July 14, 11:00 AM CST to July 17, 5:00 PM CST
Where
Edwards forecast zone
Reported by
AWOS
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Heat, Franklin

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Heat, Gallatin

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Heat, Hamilton

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Heat, Jackson

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Heat, Johnson

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Heat, Perry

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Heat, Saline

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Heat, Union

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Heat, Wabash

When
July 14, 11:00 AM CST to July 17, 5:00 PM CST
Where
Wabash forecast zone
Reported by
AWOS
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Heat, Wayne

When
July 14, 11:00 AM CST to July 17, 5:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Heat, White

When
July 14, 11:00 AM CST to July 15, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Heat, Williamson

When
July 14, 11:00 AM CST to July 17, 5:00 PM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Heat, Hardin

When
July 15, 11:00 AM CST to 5:00 PM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Heat, Massac

When
July 15, 11:00 AM CST to July 16, 5:00 PM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Heat, Pope

When
July 15, 11:00 AM CST to 5:00 PM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Heat, Pulaski

When
July 15, 11:00 AM CST to July 16, 5:00 PM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245802, 245805, 245806, 245808, 245809, 245812, 245814, 245815, 245818, 245822, 245824, 245825, 245826, 245827, 245829, 245810, 245816, 245820, 245821.